As I near the one-year anniversary of starting my Kineret injections, I want to take a moment to bask in the glow of getting my inflammatory arthritis into remission. I was one of the lucky people who responds to anakinra almost immediately, with a significant reduction in symptoms (in my case a magical ACR70 level of improvement) within six weeks. My rapid response further cemented my rheumatologist’s hunch that my arthritis is autoinflammatory rather than autoimmine in nature, and closer to Adult Onset Still’s Disease (AOSD) or Tumor necrosis factor receptor-associated periodic syndrome (commonly known as TRAPS) than to seropositive Rheumatoid Arthritis. We also briefly hoped that my success with Kineret meant that all my symptoms had been from AOSD/TRAPS and would resolve with Kineret treatment, but a recent Lupus flare–likely triggered by reducing prednisone and plaquenil–unfortunately suggests otherwise. (That, however, is another story for another time.)
Kineret gave me my hands and feet back. It also helped to control my frequent low-grade fevers and GI symptoms. It has improved my skin rashes. I’ve had fewer secondary infections. I have more energy on a lower dose of prednisone. Compared to how I felt two or three years ago, the change is nothing short of miraculous, and you can see it in my hands:
But Kineret isn’t for the faint of heart. It requires a daily injection. Every single day. And the solution is considered “preservative-free” but it contains sodium citrate– also known as citric acid. This means the injection feels about as good going in as pouring lemon juice in a paper cut. In additional to all the regular scary warnings that come with biologics (risk of infection, malignancies, anemia), there’s also a high chance (about 70%) that you will develop an injection site reaction (ISR) during the first four weeks of treatment. I made it through the first two weeks without incident, so I thought I had escaped the window of opportunity for an ISR. Wrong. Oh, how wrong I was.
When the rash first started to appear in small clusters of red bumps, I though I was having an allergic reaction to something environmental, like laundry detergent. Then, a few days later, the initial clusters became enormous plateaus of raised, angry welts. (Meanwhile the newer injection sites produced the small clusters.) In a few more days, the big welts would harden and darken, like bruises. At this point, they managed to be both painful and itchy simultaneously. It was during this time that I was trying to run a 300-person conference, so I dosed myself with antihistamines at night and periodically applied antihistamine gel during the day and tried so very hard not embarrass myself by scratching my upper thighs in public. As I swelled up and the injectable real estate on my thighs got more and more exclusive, I thanked whatever deities might be listening that I hadn’t tried injecting my stomach.
While all this was going on, I tried to search for pictures of anakinra ISRs online, but nothing useful came up. So for the sake of science, and other autoimmune and inflammatory arthritis patients, this is what Kineret (anakinra) injection site reactions look like. (ISR photos below the cut.)